I am on follow up chemo for colorectal cancer, also...

1 answer | Last updated: Dec 03, 2016
A fellow caregiver asked...

I am on follow up chemo for colorectal cancer, also steroids for nausea and antibiotics for thrush, my urine is brown, is that a side effect?


Expert Answers

Bruce A. Feinberg, MD, chief of the Georgia Cancer Specialists, is an oncologist and the author of Breast Cancer Answers and Colon Cancer Answers and a popular speaker on cancer-related topics.

There are a number of reasons why urine might be darker during treatment for colorectal cancer. The color of urine can change based on the medications a patient is taking; chemotherapy agents and medications for nausea and thrush could be responsible. Dark urine is also an indication of dehydration.

If colon cancer is affecting the liver, this can cause jaundice, and tea-colored urine is an early sign of jaundice and liver disfunction. This sign can occur even before jaundice is apparent through discoloration of the skin and eyes. There is a simple test that can be performed at the doctor's office to analyze urine for bacteria, medications, and other problems. Call your doctor to ask for a urinalysis to find out what's causing this problem.